Arkansas, 2020

Hail and Damaging Wind in Arkansas, August 29, 2020

August 29, 2020 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed across portions of west central Arkansas during the evening of the 29th, as a cold front moved into the area. The atmosphere had become very unstable ahead of the cold front, but wind shear was marginal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of west central Arkansas during the evening of the 29th, as a cold front moved into the area. The atmosphere had become very unstable ahead of the cold front, but wind shear was marginal. As a result, the most intense storms were able to produce severe weather, including large hail to ping pong ball size and damaging wind, but these storms weren't able to remain organized for very long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 5:23 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 29, 5:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
623 PM CDT Sat Aug 29 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convective chances will mainly be in the 00-12z time frame across the
the AR sites and KMLC.  Cigs will lower during the period to MVFR,
possibly to IFR with MVFR vsbys in TSRA. MVFR cigs expected mid to late
morning with VFR elements expected after 18-19z and prevailing for the
remainder of the period.

&&

.PREV DISCUSSION... /Issued 254 PM CDT Sat Aug 29 2020/

..Corrected WWA Headers...

DISCUSSION...
Cold front has continues to make steady progress south into this
afternoon and currently is situated along or just to the north of
I-40. A very unstable airmass resides south of the front with
MUCAPES analyzed 4000-5000 j/kg from southeast Ok into west
central AR. 12z OUN sounding did indicate a stout cap and thus far
it continues to hold. Still expect to see some storms develop
later this afternoon with coverage likely expanding during the
evening with strengthening low level flow, with the greatest
coverage ultimately becoming focused just north of the boundary.
Any more discrete storms initially will pose a large hail and
wind threat, with overall trend to more damaging winds through the
evening. Any more discrete cells that stay close to the boundary
could develop some low level rotation and a non-zero tornado
threat.

More significant threat however may be flash flooding as
substantial moisture transported north, potentially leading to
additional rounds of convection in the same areas through a good
part of tonight. Given the anomalously high moisture content
present, efficient rain producing storms with 1-2"/hour rain rates
could add up some hefty rain totals across parts of western AR and
possible adjacent areas of eastern OK. Have elected to add LeFlore
and Sequoyah counties to the existing watch with some support from
High-res models and given more aggressive southward push of the
front...but worth noting the HRRR continues to target NW AR more
aggressively. Expect most precip to shift out of the area Sunday
morning.

A relative lull Sunday appears likely, but the active pattern will
continue through mid week at least. Another surge of moisture
looks possible Sunday night into Monday with increasing rain and
thunderstorm chances. A more substantial and widespread rain event
may be shaping up Tuesday into Wednesday as a stronger wave
slowly moves across the southern plains. Additional flood
headlines will likely be needed for at least a part of the area by
then.

There remains considerable spread among the guidance on the
eventual progression of this system with the ECMWF trending even
more in keeping the low back to the west. Given this will stick
with NBM guidance through the extended period with low POPs
maintained through Friday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-070>076.

     Flash Flood Watch until 5 AM CDT Sunday for OKZ072-076.

AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ020-
     029.

     Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
     019-020-029.

     Heat Advisory until 8 PM CDT this evening for ARZ019.

&&

AVIATION.....23
Hazardous weather outlook, Aug 29, 3:23 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
423 PM CDT Sat Aug 29 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
423 PM CDT Sat Aug 29 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Very Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Late Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Primarily southeast of line from Fayetteville
    Arkansas to McAlester Oklahoma.
	ONSET...Late Afternoon.

HEAVY RAIN and FLASH FLOOD.
	RISK...Elevated.
	AREA...Far eastern Oklahoma and Western Arkansas.
	ONSET...Evening and overnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Along and south of Interstate 40.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...

Isolated thunderstorm development is possible thru the afternoon
across west central Arkansas and southeast Oklahoma along and ahead
of a cold front and outflow boundary. More widespread coverage of
storms is expected this evening to the north of the boundaries
mainly focused on northwest Arkansas and far northeast Oklahoma.
Conditions are favorable for large hail and damaging winds with any
sustained storm. A very low but non-zero threat of a tornado will
exist during the early stages of any isolated storm. Otherwise
expect potential for damaging winds with storm clusters that
organize during the evening while they spread east and southeast.
Storms may have a tendency to train over the same areas, and could
impact portions of the region that were affected by heavy rains from
Laura. Thus, the potential for heavy rainfall totals and locally
excessive rainfall amounts will be there which will raise flash
flooding concerns. The heaviest rains are currently forecast across
portions of far eastern Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...Severe Thunderstorm and Heavy Rain Potential.
WEDNESDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorm chances will continue on Sunday with less severe
weather potential.  A return to a more unstable airmass and the
approach of a stronger storm system will increase the potential for
both severe weather and heavy rainfall potential Monday through
Tuesday.  Excessive rainfall amounts will be possible during this
time frame given the repeated rounds of showers and storms, and thus
an increasing flash flood threat. The weather pattern is likely to
remain unsettled through much of next week with daily shower and
thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 29, 4:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
529 PM CDT Sat Aug 29 2020

ARZ029-292300-
Sebastian AR-
529 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEBASTIAN COUNTY
UNTIL 600 PM CDT...

At 529 PM CDT, a strong thunderstorm was located over Washburn,
moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Washburn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3514 9405 3515 9414 3518 9413 3522 9408
      3521 9406 3520 9406 3520 9405 3521 9405
      3521 9403 3514 9403
TIME...MOT...LOC 2229Z 269DEG 13KT 3515 9409

Lacy
Special weather statement, Aug 29, 5:48 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
648 PM CDT Sat Aug 29 2020

ARZ010-011-019-020-300015-
Madison AR-Washington AR-Franklin AR-Crawford AR-
648 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHEASTERN
FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 715 PM CDT...

At 648 PM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Winslow to 4 miles west of Saint Paul.
Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Winslow...                        St. Paul...
Saint Paul...                     Pettigrew...
Boston...                         Dutton...
Bidville...                       Delaney...
Brashears...                      Crosses...
Patrick...                        Combs...
Mount Gayler...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Arkansas.

LAT...LON 3577 9370 3572 9370 3567 9400 3583 9418
      3591 9372 3585 9352 3583 9353 3583 9352
      3576 9352
TIME...MOT...LOC 2348Z 280DEG 18KT 3580 9403 3583 9386

Lacy
Special weather statement, Aug 29, 5:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
652 PM CDT Sat Aug 29 2020

ARZ019-300030-
Crawford AR-
652 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD COUNTY
UNTIL 730 PM CDT...

At 652 PM CDT, a strong thunderstorm was located over Lee Creek. This
storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mountainburg...                   Natural Dam...
Chester...                        Lake Fort Smith...
Lee Creek...

This includes Interstate 49 between mile markers 27 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Arkansas.

LAT...LON 3564 9440 3575 9437 3575 9412 3556 9416
TIME...MOT...LOC 2352Z 280DEG 4KT 3569 9432

Lacy
Special weather statement, Aug 29, 6:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
715 PM CDT Sat Aug 29 2020

ARZ029-OKZ076-300045-
Sebastian AR-Le Flore OK-
715 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEBASTIAN AND
NORTHEASTERN LE FLORE COUNTIES UNTIL 745 PM CDT...

At 715 PM CDT, a strong thunderstorm was located near Hackett, moving
east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Greenwood...                      Pocola...
Hackett...                        Bonanza...
Midland...                        Cameron...
Excelsior...                      Rock Island...
Jenson...

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Arkansas...and southeastern Oklahoma.

LAT...LON 3511 9455 3523 9453 3525 9428 3509 9427
TIME...MOT...LOC 0015Z 265DEG 16KT 3518 9445

Lacy

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sebastian

When
August 29, 6:20 PM CST
Where
Sebastian County, 6 mi S of Ft Smith
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.293, -94.420

Ping pong ball size hail damaged vehicles, businesses, and homes.

Thunderstorm Wind, Sebastian

When
August 29, 6:45 PM CST
Where
Sebastian County, Hackett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.180, -94.420

Strong thunderstorm wind blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907889, 914846.